Alert archive / California / Flash Flood Warnings in 2009

Flash Flood Warning 19, NWS Las Vegas, NV

July 25, 2009Inyo County, California

NWS Las Vegas, NV issued this flash flood warning at Jul 25, 2009, 2:29 PM PDT for Inyo County, California. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 25, 2009, 2:29 PM PDT (21:29 UTC)
Expired
Jul 25, 2009, 4:30 PM PDT
In force
2 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County Inyo County, CA

The radar

The Las Vegas radar (KESX), 100 km from the middle of the area, began a volume at 21:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Edwards AFB, CA (KEDW), launched 12:00Z, 9.5 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Edwards AFB, CA at 12:00Z on 2009-07-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Edwards AFB, CA at 12:00Z on 2009-07-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -35 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3272 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-35 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KVEF 252129
FFWVEF
CAC027-252330-
/O.NEW.KVEF.FF.W.0019.090725T2129Z-090725T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
229 PM PDT SAT JUL 25 2009

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EXTREME SOUTHEASTERN INYO COUNTY IN EASTERN CALIFORNIA...

* UNTIL 430 PM PDT

* AT 225 PM PDT...TRAINED WEATHER SPOTTERS REPORTED FLASH FLOODING   
  FROM A THUNDERSTORM BETWEEN SHOSHONE AND THE NEVADA STATE BORDER.
  ROADS AFFECTED ARE THE OLD SPANISH TRAIL HIGHWAY BETWEEN TECOPA 
  AND HIGHWAY 160 IN NEVADA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
TURN AROUND...DONT DROWN.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. DO
NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN
DEPTH BY FOOT OR BY AUTOMOBILE. TURN AROUND...DONT DROWN.

&&

LAT...LON 3612 11607 3590 11577 3580 11578 3580 11611

$$

JS
1 follow-up statement
300 
WGUS75 KVEF 252246
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
346 PM PDT SAT JUL 25 2009

CAC027-252330-
/O.CON.KVEF.FF.W.0019.000000T0000Z-090725T2330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
INYO CA-
346 PM PDT SAT JUL 25 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 430 PM PDT FOR
EXTREME SOUTHEASTERN INYO COUNTY...

AT 338 PM PDT...THE THUNDERSTORM THAT PRODUCED HEAVY RAIN EAST OF 
SHOSHONE HAS WEAKENED BUT DOPPLER RADAR INDICATES THAT MODERATE RAIN 
CONTINUES IN THE AREA.

RUNOFF FROM THE HEAVY RAIN WILL CONTINUE TO AFFECT WASHES AND LOW 
LYING AREAS THROUGH 430 PM PDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED WATER 
LEVELS IN NORMALLY DRY WASHES...SMALL STREAMS AND SECONDARY ROADS.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE 
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS 
SAFELY. MOVE TO HIGHER GROUND. REMEMBER TO TURN AROUND...DONT DROWN.

&&

LAT...LON 3612 11607 3590 11577 3580 11578 3580 11611

$$

JS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 25, 10:24 AM PDT, 4 hours 5 minutes earlier.

Area forecast discussion, Jul 25, 10:24 AM PDT, 4 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
1024 AM PDT SAT JUL 25 2009

.SYNOPSIS...SCATTERED MAINLY AFTERNOON AND EVENING THUNDERSTORMS
WILL REMAIN OVER THE EASTERN PORTION OF THE MOJAVE DESERT AND
NORTHWEST ARIZONA TODAY AND SUNDAY BEFORE A GRADUAL DRYING TREND
TAKES PLACE INTO THE MIDDLE OF NEXT WEEK. TEMPERATURES TO MAIN BELOW
NORMAL TODAY AND THEN WARM TO ABOVE NORMAL READINGS BY MONDAY.
&&

.UPDATE...MORNING ANALYSIS INDICATES THAT MOISTURE REMAINS VERY
PLENTIFUL ACROSS THE EASTERN HALF OF OUR AREA. PRECIPITABLE WATER
VALUES RUNNING BETWEEN 1.3 AND 1.6 INCHES WITH SFC DWPTS IN THE LOW
60S FROM VEGAS SOUTH DOWN THE COLORADO RIVER. DRIER IN THE FAR WEST
WITH 12Z EDWARDS SOUNDING SHOWING 0.78 INCHES OF PRECIPITABLE WATER
WHILE BISHOP SFC DWPT IN THE LOWER 40S. DISTURBANCE THAT WAS OVER
THE LOWER COLORADO RIVER 24 HOURS AGO WAS INITIALIZED OVER SOUTHWEST
UTAH AND IS PROGGED TO MOVE FURTHER INTO SOUTHWEST UTAH. WITH THIS
FEATURE OUT OF OUR AREA LIMITING FACTORS TODAY WILL BE THE LACK OF
ANY DISTURBANCE AND MID/HIGH DEBRIS CLOUDS STREAMING OVERHEAD FROM
COMPLEX OF STORMS OVER SONORA MEXICO LAST NIGHT. THEREFORE... FOCUS
TODAY WILL BE OVER THE HIGHER TERRAIN WITH HEAVY RAIN THE THREAT.
WITH LESS DEBRIS CLOUDS OVER NORTHERN ARIZONA CONVECTIVE INHIBITION
HAS ERODED OVER NORTHWEST ARIZONA WITH LATEST VISIBLE IMAGERY
SHOWING CUMULUS BUILDING OVER THE HIGHER TERRAIN. DEVELOPMENT STILL
CAPPED SOMEWHAT OVER SRN NV AND ERN CA. NO FLASH FLOOD WATCH WILL BE
ISSUED BUT AGAIN ISOLATED AREAS OF HEAVY RAIN LIKELY OVER HIGHER
TERRAIN. CONVECTIVE DESK WILL BE MONITORING THE SITUATION.  NO
UPDATE WILL BE ISSUED.
&&

.PREV DISCUSSION...250 AM PDT SAT JUL 25...RIDGE CENTER HAS SHIFTED
FROM THE FOUR CORNERS AREA TO MORE OVER NEW MEXICO AS OF 09Z
SATURDAY. THIS HAS BROUGHT THE FLOW ACROSS MOST OF THE CWA TO MORE
SOUTHERLY WHICH IS BEGINNING TO DRY THE WESTERN PORTIONS OUT
SLIGHTLY. HOWEVER...VERY MOIST CONDITIONS TO REMAIN OVER THE EASTERN
SECTIONS AS PW VALUES REMAIN OVER AN INCH. AT THE SAME TIME...LITTLE
CHANGE TO THE LI VALUES FOR THIS AFTERNOON WITH FORECAST VALUES
BETWEEN ZERO AND MINUS 3...INCREASED CAPE AND THETA E ALL POINT TO
SCATTERED THUNDERSTORMS ONCE AGAIN. HOWEVER MISSING INGREDIENT IS
THAT A STRONG FOCUSING MECHANISM IS NOT SEEN AT THIS TIME AND DEBRIS
CLOUDS WILL CONTINUE TO HAMPER DAYTIME HEATING. WITH THIS
SAID...EXPECT ISOLATED HEAVY RAINFALL AND POSSIBLE LOCALIZED WATER
PROBLEMS BUT DO NOT EXPECT A WIDESPREAD FLASH FLOOD POTENTIAL FOR
TODAY. BY SUNDAY...RIDGE CENTER BECOMES  MORE ORIENTED
NORTHWEST/SOUTHEAST FROM CENTRAL CALIFORNIA TO NORTHERN MEXICO AS
TROUGH OVER THE PACNW BEGINS TO DROP SOUTHEAST. THIS TO DRY THE CWA
OUT FURTHER WITH ADDITION DRYING INTO MONDAY AS TROUGH SLIDES INTO
THE CENTRAL ROCKIES AND FLOW ALOFT BECOMES MORE WESTERLY. WILL
CONTINUE THE CURRENT TREND OF DECREASING THUNDERSTORMS ON SUNDAY AND
THEN INTO MONDAY WITH THUNDERSTORMS MAINLY OVER MOHAVE COUNTY AND
ACROSS THE NORTHERN MOUNTAINS. TEMPERATURES WILL ONCE AGAIN BE BELOW
NORMAL THIS AFTERNOON...BUT WITH DRYING INTO NEXT WEEK...LOOK FOR
TEMPERATURES TO WARM TO ABOVE NORMAL BY MONDAY.

.LONG TERM...HIGH PRESSURE WILL CENTER SOUTH OF THE FORECAST AREA
NEXT WEEK AS AN ANOMALOUSLY DEEP LOW PRESSURE SYSTEM IMPACTS THE
NORTHEAST. THIS WILL KEEP THE FORECAST AREA UNDER WESTERLY FLOW
ALOFT...WHICH SHOULD RESULT IN A DECREASING TREND IN THUNDERSTORM
COVERAGE THROUGH THE END OF THE WEEK. HAVE KEPT POPS HIGHER ON
TUESDAY AS MODELS CONTINUE TO SHOW A DISTURBANCE QUICKLY PASSING
OVER THE AREA. TEMPERATURES SHOULD REMAIN ABOVE NORMAL VALUES
OVERALL...WITH LESS AFTERNOON THUNDERSTORMS AND CLOUD COVER.
&&

.AVIATION...FOR MCCARRAN...SCATTERED THUNDERSTORMS ARE EXPECTED
TODAY...IMPACTING ALL CORRIDORS. THERE IS A 40 PERCENT CHANCE OF
THUNDERSTORMS AT THE TERMINAL...AS CLOUD COVER IS EXPECTED TO CLEAR
ENOUGH FOR HEATING TO INITIATE STORMS OVER SURROUNDING HIGHER
TERRAIN.  THE ATMOSPHERE REMAINS RATHER MOIST...AND LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE AGAIN TODAY...WITH LOWER CIGS AND REDUCED
VSBY ASSOCIATED WITH POCKETS OF HEAVIER PRECIP.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCT TSRA ARE EXPECTED ACROSS THE AREA TODAY WITH THE
MAIN CONCERN BEING LOCALLY HEAVY RAINFALL REDUCING VSBY AND
LOWERING CIGS...IN ADDITION TO TYPICAL GUSTY AND ERRATIC WINDS. AWAY
FROM TSTMS...WINDS WILL FOLLOW DIURNAL TRENDS AND CLOUDS SHOULD
MAINLY BE AOA 14K FEET.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

PIERCE/JENSEN/KENNEDY

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 25, 5:13 AM PDT, 9 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
513 AM PDT SAT JUL 25 2009

AZZ001>003-036-CAZ524-526-527-NVZ015-016-020>022-260400-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN MOJAVE DESERT-
CADIZ BASIN-SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
LINCOLN COUNTY-NORTHEAST CLARK COUNTY-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
513 AM PDT SAT JUL 25 2009 /513 AM MST SAT JUL 25 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT
MOIST CONDITIONS REMAIN OVER THE AREA AND THIS COMBINED WITH
DAYTIME HEATING AND AN UNSTABLE AIRMASS WILL CREATE SCATTERED
THUNDERSTORMS MAINLY THIS AFTERNOON AND EVENING. LOCAL HEAVY
RAINFALL IS POSSIBLE WITH THESE THUNDERSTORMS AS WELL AS GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
DRIER CONDITIONS ARE EXPECTED ON SUNDAY...BUT SCATTERED AFTERNOON
AND EVENING THUNDERSTORMS ARE STILL EXPECTED OVER THE AREA.
FURTHER DRYING IS THEN EXPECTED MONDAY THROUGH FRIDAY. HOWEVER
ISOLATED THUNDERSTORMS WILL CONTINUE TO FORM IN THE AFTERNOON...MAINLY
OVER THE MOUNTAINS THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY. SPOTTERS ARE ENCOURAGED TO
REPORT ANY SIGNIFICANT WEATHER ACCORDING TO STANDARD OPERATING
PROCEDURES.

CAZ519>523-525-NVZ014-017>019-260400-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-MORONGO BASIN-
ESMERALDA AND CENTRAL NYE COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-SHEEP RANGE-
SPRING MOUNTAINS-
513 AM PDT SAT JUL 25 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA AND
SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS EXPECTED MAINLY THIS AFTERNOON
AND EVENING. BRIEF HEAVY RAINFALL AND GUSTY WINDS MAY BE SEEN FROM
THESE STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
MAINLY AFTERNOON AND EVENING THUNDERSTORMS WILL BE SEEN SUNDAY...BUT
OVERALL A DRYING TRENDS WILL BE TAKING PLACE. BY MONDAY
THUNDERSTORMS SHOULD BE CONFINED TO MAINLY THE SOUTHERN SIERRA
WITH STORMS POSSIBLY FORMING OVER THE SIERRA THROUGH WEDNESDAY WHILE
THE REMAINDER OF THE AREA SHOULD SEE MOSTLY SUNNY DAYTIME SKIES.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED TODAY. SPOTTERS ARE ENCOURAGED TO
REPORT ANY SIGNIFICANT WEATHER ACCORDING TO STANDARD OPERATING
PROCEDURES.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 25, 2:44 PM PDTSevere Thunderstorm WarningVEFSan Bernardino46 min
Jul 25, 3:30 PM PDTFlash Flood WarningVEFSan Bernardino2 hr

Nearby

Flash Flood Warnings in California, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.